Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Green Bay, WI

July 21, 2002Marathon County, Portage County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 21, 2002, 6:40 PM CDT for Marathon County, Portage County, Wood County, Wisconsin. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2002, 6:40 PM CDT (23:40 UTC)
Expired
Jul 21, 2002, 7:45 PM CDT
In force
65 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Marathon County, WI, Portage County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 128 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:55 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 21, 4:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2410 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

167 
WUUS53 KGRB 212340
SVRGRB
WIC073-097-141-220045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
637 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN WISCONSIN
  PORTAGE COUNTY IN WISCONSIN
  WOOD COUNTY IN WISCONSIN

* UNTIL 745 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS WITH 60 MPH WINDS. THE LINE WAS
  LOCATED FROM NEAR WAUSAU TO 25 MILES SOUTHWEST OF MARSHFIELD. THE 
  LINE WAS MOVING EAST AT 35 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE...
  MARSHFIELD BY 645 PM CDT.
  WESTON BY 645 PM CDT.
  HOGARTY BY 645 PM CDT.
  STEVENS POINT BY 730 PM CDT.
  WISCONSIN RAPIDS BY 730 PM CDT.

IF YOU ARE IN THE PATH OF THESE STORMS...PREPARE FOR WINDS IN EXCESS
OF 60 MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

IF YOU ARE AT A LARGE OUTDOOR GATHERING...REMAIN CALM. FOLLOW THE
INSTRUCTIONS PROVIDED BY LOCAL AUTHORITIES.

LAT...LON 4513 8941 4466 9028 4429 9034 4447 8936
          4511 8925

SKOWRONSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:15 AM CDT, 13 hours 25 minutes earlier.

Area forecast discussion, Jul 21, 5:15 AM CDT, 13 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
515 AM CDT SUN JUL 21 2002

FORECAST CONCERNS INCLUDE ONGOING RAIN EVENT...AND CHANCES FOR LATER
TODAY/TONIGHT.

08Z SURFACE ANAL SHOWS LOW PRESSURE OVER WEST-CENTRAL MN WITH WARM FRONT
EXTENDING TO THE EAST OVER CENTRAL WI TO JUST NORTH OF GRB. COLD FRONT
EXTENDS SOUTH THROUGH THE EASTERN DAKOTAS. WIND AND HEAVY RAIN EVENT
ONGOING OVER NORTHERN COUNTIES WITH RADAR INDICATING TOTALS OF 1 TO 2
INCHES HAVE FALLEN IN SHORT TIME. REPORTS OF 40 TO 50 MPH WINDS WITH
TREES DOWN HAVE BEEN RECEIVED FROM AREA SPOTTERS.

MODELS HAVE DIVERGED SOME ON THIS RUN WITH AVN SHOWING FASTER...DEEPER
SOLUTION THAN ETA.  ETA IS MORE CONSISTENT WITH EARLIER RUNS...THOUGH
HAS SHOWN SLIGHTLY SLOWER MOVEMENT WITH FRONTAL PASSAGE.  NEITHER MODEL
DOING WELL WITH QPF FIELDS.  HAVE BASED FORECAST ON ETA AND CURRENT SAT
TRENDS.

DURING THIS PERIOD WESTERLY FLOW REGIME TO GIVE WAY AS RIDGE IN THE WEST
BECOMES RE-ESTABLISHED PUTTING STATE BACK INTO COOLER NORTHWEST FLOW
REGIME. COLD FRONT EXPECTED TO PUSH INTO NORTHWEST ZONES LATE IN THE
DAY...THROUGH GREEN BAY DURING THE EARLY MORNING HOURS MONDAY. AFTER
PASSAGE OF CURRENT MCS...EXPECT NEXT ROUND OF PCPN TO BE ASSOCIATED WITH
PASSAGE OF COLD FRONT. MID LEVELS PRETTY WELL CAPPED WITH 700 TEMPS AT
10-12C. RRQ OF JET EJECTING OUT TO THE NORTHEAST TO PROVIDE GOOD LIFT
LATE TODAY...TONIGHT AND WITH PWS AOA 2 INCHES...HEAVY RAIN EVENT
LIKELY. HAVE PUT MENTION OF HEAVY RAIN IN ZONES. ENTIRE CWA IN SLIGHT
RISK FOR SEVERE WITH VERY MOIST AIR OVER CWA AS DEW POINTS IN THE MID
70S PUSHING NORTH THROUGH CWA. SIG SHEAR AND INSTABILITY WITH CAPES NEAR
3K...WILL LIKELY LEAD TO DEVELOPMENT OF A FEW SUPERCELLS OVER AREA THIS
EVENING.

AFTER FRONTAL PASSAGE PUSHES THROUGH...CANADIAN HIGH PRESSURE TO DROP
SOUTH OVER STATE FOR COOLER AND LESS HUMID CONDITIONS THROUGH MID WEEK.

WITH CLOUDS FROM MORNING CONVECTION...HAVE STAYED WITH COOLER ETA TEMPS
PER PREVIOUS PACKAGE.  EXPECT HEAT INDICES AOA 100 IN SOUTHERN ZONES.

NO CHANGES MADE TO EXTENDED.

COORD WITH LSE...MQT...THANKS

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 21, 6:00 AM CDT, 12 hours 40 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-211500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT SUN JUL 21 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST WISCONSIN.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT OVER
NORTHEAST AND PARTS OF CENTRAL AND NORTH CENTRAL WISCONSIN.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF NORTHEAST
AND NORTH-CENTRAL LATE THIS AFTERNOON AND TONIGHT. THE BEST CHANCE FOR
SEVERE STORMS WILL BE AFTER 2:00 PM. DAMAGING WINDS AND LARGE HAIL ARE
THE MAIN THREAT.

HOT AND HUMID CONDITIONS OVER THE STATE TODAY WILL COMBINE TO PRODUCE
HEAT INDICES AT OR AROUND 100 TODAY IN AREAS...MAINLY SOUTH OF A LINE
FROM MARINETTE TO WAUSAU. A COLD FRONT MOVING THROUGH THE STATE LATER
TODAY WILL PRODUCE THUNDERSTORMS AS IT INTERACTS WITH THIS WARM AND
HUMID AIR.

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON OR TONIGHT.

THIS OUTLOOK WILL BE UPDATED AT NOON

TE
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jul 21, 5:30 PM CDT, 1 hour 10 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
530 PM CDT SUN JUL 21 2002

...SEVERE THUNDERSTORMS EXPECTED THIS EVENING...

SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT UNTIL 9 PM FOR
NORTH-CENTRAL AND CENTRAL WISCONSIN...AND UNTIL 10 PM FOR
NORTHEAST AND EAST-CENTRAL WISCONSIN.

EARLIER THIS EVENING...THUNDERSTORMS WITH DAMAGING WINDS AND HAIL WERE
REPORTED ACROSS NORTH-CENTRAL WISCONSIN.  ADDITIONAL STORMS ARE EXPECTED
AS THE EVENING WEARS ON.

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH DAMAGING WINDS
AND LARGE HAIL ARE POSSIBLE.  THE STORMS WILL ALSO PRODUCE TORRENTIAL
RAINFALL.  STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION
ON THIS DANGEROUS WEATHER SITUATION.

JKL
WWW.CRH.NOAA.GOV/GRB
Local storm report, Jul 21, 5:38 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
538 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    ALVIN                     WI   WIND DAMAGE
07/21/02   FOREST                         REPORTED BY SHERIFF. TREES
                                          AND POWERLINES DOWN ACROSS
                                          NORTHERN PART OF COUNTY.

SANDERS
Local storm report, Jul 21, 6:16 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
616 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    EDGAR                     WI   60 MPH WIND GUST
07/21/02   MARATHON                       REPORTED BY HAM RADIO
                                          SPOTTER. COUNTY HIGHWAY H
                                          AND STATE HIGHWAY 29.

SANDERS
Local storm report, Jul 21, 6:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
620 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    MERRILL                   WI   WIND DAMAGE
07/21/02   LINCOLN                        REPORTED BY SHERIFF.
                                          NUMEROUS TREES DOWN.

SANDERS
Local storm report, Jul 21, 6:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
627 PM CDT SUN JUL 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    FLORENCE                  WI   WIND DAMAGE
07/21/02   FLORENCE                       TREES DOWN ACROSS NORTHERN
                                          PART OF COUNTY.  REPORT
                                          FROM SHERIFF.

JKL
Special weather statement, Jul 21, 6:30 PM CDT, 10 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-220100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
630 PM CDT SUN JUL 21 2002

...SEVERE THUNDERSTORMS EXPECTED THIS EVENING...

SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT UNTIL 9 PM FOR
NORTH-CENTRAL AND CENTRAL WISCONSIN...AND UNTIL 10 PM FOR
NORTHEAST AND EAST-CENTRAL WISCONSIN.

EARLIER THIS EVENING...THUNDERSTORMS WITH DAMAGING WINDS AND HAIL WERE
REPORTED ACROSS NORTH-CENTRAL AND PORTIONS OF CENTRAL WISCONSIN. THESE
STORMS ARE EXPECTED TO MOVE EASTWARD INTO NORTHEAST AND EAST CENTRAL
WISCONSIN AS THE EVENING WEARS ON.

A SEVERE THUNDERSTORM WATCH MEANS THAT THUNDERSTORMS WITH DAMAGING WINDS
AND LARGE HAIL ARE POSSIBLE.  THE STORMS WILL ALSO PRODUCE TORRENTIAL
RAINFALL.  STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION
ON THIS DANGEROUS WEATHER SITUATION.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:34 AM CDTSevere Thunderstorm WarningGRBVilas41 min
Jul 21, 4:46 AM CDTSevere Thunderstorm WarningGRBOneida59 min
Jul 21, 3:27 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas78 min
Jul 21, 4:30 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest75 min
Jul 21, 4:45 PM CDTSevere Thunderstorm WarningGRBOneida75 min
Jul 21, 5:46 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon74 min
Jul 21, 5:59 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon61 min
Jul 21, 6:04 PM CDTSevere Thunderstorm WarningGRBForest, Langlade56 min
Jul 21, 6:07 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon53 min
Jul 21, 6:47 PM CDTSevere Thunderstorm WarningGRBLanglade, Menominee, Oconto, Shawano73 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.